Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 114, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2014, 8:58 PM CDT for 5 counties in Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2014, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 14, 2014, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:04 PM CDT | TSTM WND GST 60 | 5 Nw Ulysses, KS | |
| Jun 14, 9:28 PM CDT | HAIL 1 | 15 S Deerfield, KS | |
| Jun 14, 9:53 PM CDT | NON-TSTM WND GST 59 | 1 Ne Johnson City, KS | REPORT WAS FROM THE STANTON COUNTY MUNICIPAL AIRPORT AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3517 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
298
WUUS53 KDDC 150158
SVRDDC
KSC055-067-081-093-187-150300-
/O.NEW.KDDC.SV.W.0114.140615T0158Z-140615T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT SAT JUN 14 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
GRANT COUNTY IN SOUTHWEST KANSAS...
NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS...
SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...
EASTERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1000 PM CDT
* AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ULYSSES...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ULYSSES...HICKOK...RYUS...LAKIN...DEERFIELD...PLYMELL...HOLCOMB AND
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 10161 3774 10153 3783 10153 3793 10144
3812 10091 3800 10067 3769 10066 3739 10133
3748 10185
TIME...MOT...LOC 0158Z 236DEG 37KT 3749 10131
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID4 follow-up statements
463
WWUS53 KDDC 150214
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SAT JUN 14 2014
KSC055-067-081-093-187-150300-
/O.CON.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
STANTON KS-KEARNY KS-HASKELL KS-FINNEY KS-GRANT KS-
914 PM CDT SAT JUN 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT...
SOUTHWESTERN FINNEY...NORTHERN HASKELL...SOUTHERN KEARNY AND EASTERN
STANTON COUNTIES UNTIL 1000 PM CDT...
AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ULYSSES...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HICKOK...RYUS...LAKIN...DEERFIELD...PLYMELL...HOLCOMB...GARDEN CITY
AND PIERCEVILLE.
AT 904 PM...AN ESTIMATED 60 MPH WIND GUST WAS REPORTED BY THE PUBLIC
4 MILES NORTHWEST OF ULYSSES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 10161 3774 10153 3783 10153 3793 10144
3812 10091 3800 10067 3769 10066 3739 10133
3748 10185
TIME...MOT...LOC 0214Z 240DEG 45KT 3767 10137
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID420
WWUS53 KDDC 150220
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT SAT JUN 14 2014
KSC187-150230-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
STANTON KS-
920 PM CDT SAT JUN 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
LAT...LON 3774 10148 3792 10140 3812 10091 3800 10067
3769 10066 3739 10133 3742 10152
TIME...MOT...LOC 0220Z 240DEG 45KT 3771 10129
$$
KSC055-067-081-093-150300-
/O.CON.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
KEARNY KS-HASKELL KS-FINNEY KS-GRANT KS-
920 PM CDT SAT JUN 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT...
SOUTHWESTERN FINNEY...NORTHERN HASKELL AND SOUTHEASTERN KEARNY
COUNTIES UNTIL 1000 PM CDT...
AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ULYSSES...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RYUS...LAKIN...DEERFIELD...PLYMELL...HOLCOMB...GARDEN CITY AND
PIERCEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 10148 3792 10140 3812 10091 3800 10067
3769 10066 3739 10133 3742 10152
TIME...MOT...LOC 0220Z 240DEG 45KT 3771 10129
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID685
WWUS53 KDDC 150231
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SAT JUN 14 2014
KSC055-067-081-093-150300-
/O.CON.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
KEARNY KS-HASKELL KS-FINNEY KS-GRANT KS-
931 PM CDT SAT JUN 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GRANT...SOUTHWESTERN FINNEY...NORTHERN HASKELL AND SOUTHEASTERN
KEARNY COUNTIES UNTIL 1000 PM CDT...
AT 927 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
PLYMELL...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLYMELL...HOLCOMB AND GARDEN CITY.
AT 928 PM...QUARTER SIZE HAIL WAS REPORTED 15 MILES SOUTH OF
DEERFIELD...RELAYED BY EMERGENCY MANAGEMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 10066 3764 10124 3784 10135 3812 10091
3800 10067
TIME...MOT...LOC 0230Z 240DEG 45KT 3777 10108
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID358
WWUS53 KDDC 150245
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT SAT JUN 14 2014
KSC067-093-150255-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
KEARNY KS-GRANT KS-
945 PM CDT SAT JUN 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND
SOUTHEASTERN KEARNY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
LAT...LON 3769 10066 3766 10108 3797 10109 3812 10091
3800 10067
TIME...MOT...LOC 0245Z 240DEG 45KT 3786 10087
$$
KSC055-081-150300-
/O.CON.KDDC.SV.W.0114.000000T0000Z-140615T0300Z/
HASKELL KS-FINNEY KS-
945 PM CDT SAT JUN 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FINNEY AND NORTHERN HASKELL COUNTIES UNTIL 1030 PM CDT...
AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLYMELL...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 10066 3766 10108 3797 10109 3812 10091
3800 10067
TIME...MOT...LOC 0245Z 240DEG 45KT 3786 10087
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:52 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 14, 6:52 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 652 PM CDT Sat Jun 14 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 140 PM CDT SAT JUN 14 2014 Overall, not that overly impressed with severe potential versus looking at data yesterday. A few things to note. 1) the wave driving all this is still located across southern Utah and won't eject out across the Central Plains until late tonight. 2) surface winds continue to veer this afternoon, which will limit discrete storm potential as mean cloud layer wind is basically parallel to the sfc boundary/dryline/eventual front. 3) the overall trend in convective allowing models is to slow initiation down until later tonight. In looking at various convective allowing models (both cores of the WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather impacts. Think two areas will see storms first... 1) in the upslope /post-frontal area across NE Colorado into NW Kansas. 2) and along the frontal boundary across south-central Nebraska. The first area to impact my forecast area will be along the I-70 corridor late this evening. Here, the potential is for the largest hail size. The front will eventually begin to undercut any surface based instability with elevated CAPE left over. As mentioned, mean flow and frontal boundaries are basically parallel, and this favors storms to line out. Seeder/feeder mechanisms and increased beneficial competition along with marginal anvil SR flow should limit hail potential. I do think that storms will develop fairly strong cold pools and microbursts will remain a more significant threat through the overnight period. Given the southwesterly momentum already in place, think that areas along and east of Highway 283 stand the chance to see the most significant severe weather impacts. Anticipate that the most interesting/discrete behaving storms will remain north of the forecast area. Convection should be out of the region by early tomorrow morning as MCS cold pools and forward propagating accelerations are increased and strengthened. For tomorrow, will see much cooler temperatures in the wake of the fropa with highs in the 80s. There will be another chance for thunderstorms across south-central Kansas along the front. Drier/more stable will advect in, so will keep low chance pops in for now. .LONG TERM...(Sunday night through Saturday) ISSUED AT 221 PM CDT SAT JUN 14 2014 From Monday into Wednesday, southwesterly upper level flow prevails, bringing warmer temps, and little to no chances of significant rainfall. A dryline may set up each day across southwest Kansas with only a slight chance for a thunderstorm east of the dryline across parts of south central Kansas. With 850 mb temps in the mid to upper 20s to near 30 Celsius far west, highs will be in the 90s each day. Currently Monday looks the warmest with highs near 100. South winds will also pick up by each morning into the afternoon at 20 to 30 mph with partly cloudy to mostly clear skies. Overnight lows will be in the mid 60s on Monday morning, then around 70 into Wednesday morning. For Thursday into Friday, an upper low and trough moves across the Plains with a slightly better chance for rainfall and cooler temps with a cold front. Highs cool into the 80s with lows in the 60s. For Saturday, the upper low is forecast to be east of the Plains with temps warming back to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 649 PM CDT SAT JUN 14 2014 Thunderstorms will likely be in the vicinity of GCK, DDC, HYS terminals during the late evening hours for a 2 or 3 hour period as a cold front moves through. The HYS terminal has the best chance at seeing the strongest thunderstorm activity, and will include a TEMPO group for HYS. Otherwise, will handle with VCTS for this event and ammend as appropriate once storms develop and are trackable. After the thunderstorm threat moves east, we will see north winds 10 to 15 knots through the mid morning hours with winds decreasing and shifting more to the northeast during the day Sunday with VFR prevailing. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 85 65 98 / 30 10 10 10 GCK 56 85 64 98 / 30 10 10 10 EHA 55 85 63 98 / 10 10 10 10 LBL 58 87 64 98 / 10 10 10 10 HYS 58 83 64 97 / 60 10 10 10 P28 66 88 69 95 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 10 PM CDT this evening FOR KSZ031-045-046- 064>066-078>081-088>090. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 2:22 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT JUN 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL 10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL ...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN THREATS...AS WELL AS LIGHTNING. THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 47 min |
| Jun 14, 10:12 PM CDT | High Wind Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 3 more | 103 min |
| Jun 14, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Meade | 47 min |
| Jun 14, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 68 min |
| Jun 14, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 65 min |
| Jun 14, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 62 min |
| Jun 14, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 55 min |
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 46 min |
| Jun 14, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 39 min |
| Jun 14, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 36 min |
| Jun 15, 12:10 AM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
| Jun 15, 12:24 AM CDT | Areal Flood Warning | DDC | Gray, Haskell | 12 hr |
| Jun 15, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 50 min |
| Jun 15, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 41 min |
| Jun 15, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.